Certain cancer treatments can cause cardiotoxicity, a condition that can weaken heart muscle, raise blood pressure, or cause the heart to beat out of sync, a condition known as arrhythmia. Heart specialists in the cardio-oncology program assess a patient’s heart health risk and work with the patient’s oncologist to develop a personalized treatment plan. The goal is to minimize or prevent heart-related problems due to cancer treatments.
Stoudt’s cancer has been in remission since March, though he’ll remain on the lowest dose of his cancer medication for at least another 1½ years.
One side effect of Stoudt’s cancer medication is shortness of breath, a symptom Stoudt says has decreased as doctors reduced his dosage. The medication also reduced Stoudt’s platelet count, so both doctors are monitoring him there, too. Platelets are the part of your blood whose primary job is to prevent and stop bleeding.
Because of his AFib, Stoudt was already on a powerful blood thinner to guard against blood clots and stroke. A platelet count that goes too low would pose a risk of internal bleeding, explains Dr. Sundlof. Dr. Nadeem says one of the outcomes of collaboration in Stoudt’s case was to change his blood thinner medication to be more compatible with his cancer treatment.
“It’s a balance,” says Dr. Sundlof. “We don’t want the cancer patient of today to also become the heart patient of tomorrow.”
Dr. Nadeem says the collaboration enabled by the Cardio-Oncology Program benefits cancer patients in many ways, including getting timely cardiology feedback. “In our network, this is an influential program,” Dr. Nadeem says. “It’s really helpful.”